Alert archive / Florida / Tornado Warnings in 2001
Tornado Warning 11, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Mar 29, 2001, 10:53 AM EST for Duval County, Florida. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Mar 29, 2001, 10:53 AM EST (15:53 UTC)
- Expired
- Mar 29, 2001, 11:30 AM EST
- In force
- 37 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Duval County, FL
The radar
The Jacksonville radar (KJAX), 18 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 11:15 AM EST | Thunderstorm Wind | Jacksonville, FL | Mobile home damaged on Ricker Road. Large trees and power lines were blown down. |
| Mar 29, 11:30 AM EST | Hail 0.75 | Jacksonville, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 9:15 AM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 3.9 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 267 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
178
WFUS52 KJAX 291555
TORJAX
FLC031-291630-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1053 AM EST THU MAR 29 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* TORNADO WARNING FOR...
DUVAL COUNTY IN NORTHEAST FLORIDA
THIS INCLUDES...GREATER JACKSONVILLE...JACKSONVILLE INTERNATIONAL
AIRPORT...
* UNTIL 1130 AM EST
* AT 1050 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING TORNADO 8 MILES NORTHEAST OF MAXVILLE...OR ABOUT 16
MILES NORTHWEST OF LAKESIDE IN WESTERN DUVAL COUNTY...MOVING
NORTHEAST AT 55 MPH.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE. OR YOU CAN ALSO CALL
THE NATIONAL WEATHER SERVICE DIRECTLY AT 904-741-4370 TO REPORT
SEVERE WEATHER.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EST
THURSDAY AFTERNOON FOR NORTHEASTERN FLORIDA.
LAT...LON 3031 8202 3018 8202 3022 8139 3054 8150
3050 8179
$$
LETROWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Mar 29, 9:45 AM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Mar 29, 9:45 AM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 AM EST THU MAR 29 2001
SQUALL LINE ENTERING WESTERN CWA WITH WARNINGS BEING ISSUED. MAIN
THREAT IS DAMAGING WINDS ALONG LEADING EDGE. TREES WERE REPORTED
DOWN IN LEVY COUNTY. CURRENT FORECAST LOOKS GOOD. WITH ACTIVITY
MOVING QUICKLY EASTWARD THINGS MAY QUIET DOWN THIS AFTERNOON BEFORE
THE NEXT SHORT WAVE APPROACHES AREA THIS EVENING. WILL UPDATE LATER
AS NECESSARY.
MARINE...WINDS COMING UP BUT STILL NOT QUITE SCA. EXPECT CONDITIONS
TO DO DOWNHILL SHORTLY AS STORMS APPROACH. WINDS AROUND 15 KNOTS AT
GRAYS REEF AND R2 TOWER WITH SEAS NEAR 6 FEET. NOT MUCH CHANGE
EXPECTED AT THIS POINT.
.JAX...
GA...RIVER FLOOD WARNING FOR ALTAMAHA RIVER @ CHARLOTTE & BAXLEY.
RIVER FLOOD WARNING FOR SATILLA RIVER @ ATKINSON.
SCA ALTAMAHA SOUND TO FERN BEACH OUT TO 60 NM.
FL...SCA FERN BEACH TO FLAGLER BEACH OUT TO 60 NM.
MZ
FIn the hours before
Special weather statement, Mar 29, 5:45 AM EST, 5 hours 8 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-282000- NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 545 AM EST THU MAR 29 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTH FLORIDA PENINSULA... A DEVELOPING LOW PRESSURE COMPLEX IN THE GULF OF MEXICO WILL STRETCH OUT OF THE NORTHERN GULF AND ELONGATE ALONG THE APPALACHIAN MOUNTAINS TODAY. A CONSIDERABLE AMOUNT OF MOISTURE ASSOCIATED WITH THIS SYSTEM IS SPREADING OVER THE AREA AND RAIN IS EXPECTED TO INCREASE IN COVERAGE THROUGHOUT THE REGION TODAY. THIS COMPLEX HAS THE POTENTIAL OF PRODUCING RAINFALL TOTALS RANGING BETWEEN ONE AND TWO INCHES WITH A FEW ISOLATED AREAS OF NEARLY THREE INCHES POSSIBLE THROUGH TONIGHT. IN ADDITION...THE ATMOSPHERIC CONDITIONS OVER THE NORTHERN FLORIDA PENINSULA ARE BECOMING INCREASINGLY UNSTABLE. THIS INSTABILITY WILL ENHANCE THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON AND EVENING WITH THE POSSIBILITY OF A FEW OF THE STORMS TO REACH SEVERE CRITERIA. SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE I8N JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. RAM
Special weather statement, Mar 29, 9:05 AM EST, 1 hour 48 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-DD1800- NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 905 AM EST THU MAR 29 2001 ...SEVERE THUNDERSTORM WATCH UNTIL 200 PM FOR NORTHEAST FLORIDA AND CAMDEN AND CHARLTON GEORGIA... A DEVELOPING LOW PRESSURE COMPLEX IN THE GULF OF MEXICO WILL STRETCH OUT OF THE NORTHERN GULF AND ELONGATE ALONG THE APPALACHIAN MOUNTAINS TODAY. A CONSIDERABLE AMOUNT OF MOISTURE ASSOCIATED WITH THIS SYSTEM IS SPREADING OVER THE AREA AND RAIN IS EXPECTED TO INCREASE IN COVERAGE THROUGHOUT THE REGION TODAY. THIS COMPLEX HAS THE POTENTIAL OF PRODUCING RAINFALL TOTALS RANGING BETWEEN ONE AND TWO INCHES WITH A FEW ISOLATED AREAS OF NEARLY THREE INCHES POSSIBLE THROUGH TONIGHT. THE ATMOSPHERIC CONDITIONS OVER THE NORTHERN FLORIDA PENINSULA ARE BECOMING INCREASINGLY UNSTABLE. THIS INSTABILITY WILL ENHANCE THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON AND EVENING WITH THE POSSIBILITY OF A FEW OF THE STORMS TO REACH SEVERE CRITERIA. THERE IS A POTENTIAL FOR ISOLATED TORNADOES IN THE WATCH AREA. SKYWARN STORM SPOTTER ACTIVATION IS REQUESTED IN THE WATCH AREA. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. JOHNSON
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 9:30 AM EST | Severe Thunderstorm Warning | JAX | Gilchrist | 45 min |
| Mar 29, 9:51 AM EST | Severe Thunderstorm Warning | JAX | Baker, Bradford, Columbia, Union | 54 min |
| Mar 29, 9:51 AM EST | Severe Thunderstorm Warning | JAX | Alachua, Marion | 54 min |
| Mar 29, 10:27 AM EST | Severe Thunderstorm Warning | JAX | Clay, Marion, Putnam | 63 min |
| Mar 29, 10:41 AM EST | Severe Thunderstorm Warning | JAX | Duval, Nassau | 79 min |
| Mar 29, 10:44 AM EST | Tornado Warning | JAX | Clay, Putnam | 46 min |
| Mar 29, 11:00 AM EST | Severe Thunderstorm Warning | JAX | Flagler, Saint Johns | 45 min |
| Mar 29, 11:08 AM EST | Tornado Warning | JAX | Saint Johns | 52 min |
| Mar 29, 11:13 AM EST | Tornado Warning | JAX | Nassau | 47 min |
| Mar 29, 11:27 AM EST | Tornado Warning | JAX | Duval | 33 min |
Nearby
Tornado Warnings in Florida, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.